Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 109, NWS Baltimore/Washington

August 22, 2003Washington County, Maryland; Morgan County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 22, 2003, 4:33 PM EDT for Washington County, Maryland; Morgan County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2003, 4:33 PM EDT (20:33 UTC)
Expired
Aug 22, 2003, 7:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Washington County, MD, Morgan County, WV

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1579 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:12 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 22, 2:12 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
212 PM EDT FRI AUG 22 2003

.SHORT TERM...TONIGHT AND SATURDAY...
THIS AFTERNOON AND EVENING EXPECTING SHOWERS AND THUNDERSTORMS TO
CONTINUE TO DEVELOP AND INCREASE ALONG AND AHEAD OF THE COLD FRONT.
GOOD INSTABILITY OVR THE REGION WI SBCAPES OVR 3000 J/KG AND LIS
OVR -6 BY THIS AFTERNOON/EVENING. THAT COMBINE WITH THE A SFC FRONT
AND ASSOC 500MB SHORT WAVE AND PLENTY OF MOISTURE (PWS ABOUT 1.6
THIS MORNING) SHOULD HAVE SOME STRONG TO SEVERE STORMS. THE MAIN NEG
POINTS ARE THE MID LEVEL CAP (WHICH SHOULD WEAKEN) AND THE WEAK
UNIDIRECTIONAL WIND PROF FROM THE WEST. OVERALL...LONG WAVE UPR TROF
OVER THE EAST WILL AMPLIFY AND PROGRESS EAST INTO THE WESTERN
ATLANTIC. THAT WILL HELP MOVE THE SFC COLD FRONT THRU THE REGION
TONIGHT WITH GOOD CAA BEHIND THE FRONT WITH SIGNIFICANTLY COOLER AND
DRIER CONDITIONS BEHIND IT FOR THE WEEKEND. ND

.LONG TERM...SAT NGT AND BEYOND...
DRIER AIR STILL ON SKED AS CANADIAN RIDGE PUSHES S THRU THE GTLKS.
AMS ASSOC WITH THIS HIGH IS VRY DRY...AND PLAN ON KEEPING
MSUNNY/SUNNY CONDS BY SAT NGT THRU SUN.

MED RANGE MDLS IN GOOD AGRMT TODAY. STG UPR RIDGE OVR THE PLAINS
STATES TRIES TO STAND ITS GROUND DESPITE DECENT TROF SLAMMING INTO
THE PAC NW EARLY IN THE WK. ENSEMBLES STILL TRYING TO WORK OUT THE
DIFFERENCES WITH THE STRENGTH OF SYS MOVING INTO THE PAC NW EARLY IN
THE WK...BUT ALL REMAIN ON THE SAME PAGE THAT IT WL HAPPEN. NET
EFFECT IS THE SUBTROPICAL RIDGE BEING DEPRESSED FURTHER S WITH A
FLATTENING OF THE WESTERLIES OVR THE FAR NRN CONUS.

MODERATING TREND BEGINS EARLY IN THE WK AS HGHTS BUILD OVR THE SW
ATL AND NE TROF LIFTS OUT.

DESPITE DRY AMS THAT INITIALLY ACCOMPANIES THE RIDGE THIS
WKND...MORE GULF/TROPICAL MOISTURE BECOMES WRAPPED UP IN THE RIDGE
AS THE WEEK WEARS ON. THIS WL MEAN A RETURN OF HIGHER TDS AND A
GRADUAL WARMING TREND AS SWLY FLOW BECMS MORE ESTABLISHED.

NEXT SYS MOVING EWD TOWARD THE MID ATL FASTER THAN PREV RUNS...AND
WL INTRODUCE CHC POPS FOR WED/THU. THE FNT XPCTD TO STALL JUST S OF
THE AREA...BUT WL PLAY THE OPTIMISTIC SIDE AND KEEP MENTION OF PCPN
TO WED/THU.

TEMPS THIS WKND WL BE UNSEASONABLY COOL AS DRY AMS WORKS S. H8 TEMPS
DROP OFF TO AROUND +10-12C. ONLY XPCTG TEMPS TO BE IN THE L/M80S AT
BEST. COOL NIGHTS AND DRY WARM SUNNY DAYS STILL ON TAP FOR
SAT-MON...WITH WARMING TREND ENSUING THEREAFTER.

MANNING

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 22, 9:00 AM EDT, 7 hours 33 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-230900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
A HEAT ADVISORY IS IN PLACE FOR TODAY EAST OF THE BLUE RIDGE
INCLUDING THE WASHINGTON AND BALTIMORE METRO AREAS. HEAT INDICES
ARE EXPECTED TO BE AROUND 100.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
MOST OF THE REGION THIS AFTERNOON AND TONIGHT. SOME OF THE STRONGER
STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL...AND VERY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Aug 22, 4:16 PM EDT, 17 minutes before
MDZ003-WVZ051-052-222115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT FRI AUG 22 2003

AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BERKELEY SPRINGS...MOVING EAST AT 10 MPH. THIS STORM WILL BE CAPABLE
OF PRODUCING SMALL HAIL...HEAVY DOWNPOURS...AND WIND GUSTS TO 50 MPH.
EMERGENCY MANAGERS REPORT WATER OVER THE ROADS IN BERKELEY SPRINGS.
THE COMMUNITY OF BERKELEY SPRINGS WILL BE AFFECTED BY THIS STORM
THROUGH 515 PM EDT.

ABW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:08 PM EDTSevere Thunderstorm WarningLWXLoudoun67 min
Aug 22, 5:52 PM EDTSevere Thunderstorm WarningLWXFauquier53 min
Aug 22, 6:03 PM EDTSevere Thunderstorm WarningLWXClarke42 min
Aug 22, 6:11 PM EDTSevere Thunderstorm WarningLWXLoudoun64 min
Aug 22, 6:31 PM EDTSpecial Marine WarningLWX119 min
Aug 22, 6:31 PM EDTSpecial Marine WarningLWX119 min
Aug 22, 6:31 PM EDTSpecial Marine WarningLWX119 min
Aug 22, 7:03 PM EDTSevere Thunderstorm WarningLWXRappahannock57 min
Aug 22, 7:41 PM EDTSevere Thunderstorm WarningLWXCulpeper64 min
Aug 22, 5:45 PM EDTSevere Thunderstorm WarningLWXFrederick60 min
Aug 22, 5:15 PM EDTSevere Thunderstorm WarningLWXBerkeley45 min
Aug 22, 5:24 PM EDTSevere Thunderstorm WarningLWXJefferson51 min

Nearby

Flash Flood Warnings in Maryland, 2003Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.